Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

OCD- No Feeling

Question:

Dr. Schwartz, I’m 25 and found out two years ago that I’ve been OCD (to my knowledge) since my late teens. I have a lot of obsessions, almost no compulsions to balance, and for the longest time I shut myself away from everything. Flash forward. I’m on Lexapro, it works well, and I’ve managed to get most everything I had back. Except my ability to feel. I used to think it was a separate issue, but recently read somewhere that lack of emotion is a symptom of OCD as well. It’s strange. I rarely smile or cry, and when I do, it’s not for genuine reasons. I try to make myself love, but it’s not the same when you do it because you think you should. I don’t remember what it feels like (except in dreams) but I remember enough to know it felt good and something good is missing. Just your opinion… OCD related or not? My doctor has said that it’s also a side effect of medication, but the disattachment is there regardless of if I’m on something or not. Are there recommended actions for this type of thing? I already know that trying to force it doesn’t work. Thanks.

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

I "hear what you are saying." There are two important words that come to mind as I read your question. One of them is alexithymia and the other is anhedonia. Alexithymia refers to the inability to be aware of or able to describe one’s feelings. Anhedonia is the loss of feeling of pleasure and the withdrawal from pleasurable activities. I believe that you are experiencing anhedonia and here is why.

You are already diagnosed with OCD. While OCD is an anxiety disorder it is also associated with feelings of depression. In other words I believe that you are depressed and have been for a long time, even before the OCD was diagnosed.

While it is true that Lexapro will help you with both depression and anxiety it is not enough. Your medication treatment should supplemented with psychotherapy, particularly Cognitive Behavioral Therapy. CBT is especially effective with OCD because it is used to block those thoughts. For those who also have compulsions, the behavioral part of therapy blocks the repetitive actions.

One of the important features of depression and anxiety are the types of thoughts we give ourselves. Those thought are unrealistic, at least to a large degree. CBT helps people learn new, healthier and more realistic ways of thinking and, thus, do not lead down the road to anxiety and depression.

I want to urge you to see a therapist who is trained and skillful in the use of CBT in addition to continuing your Lexapro medication. In these ways you should be able to recapture your feelings again.

Best of Luck

More "Ask Dr. Schwartz" View Columnists

Comments
  • Anonymous-1

    Hi!

    I'm not a doctor, but I had a similar experience to you when I went on Lexapro.

    Lexapro solved my generalized anxiety problem, but left me feeling emotionally flat. I described it as feeling like I was under a wet blanket.

    My doctor recommended Wellbutrin in addition to Lexapro.

    Apparently Lexapro increases the amount of one brain chemical, seratonin, but can put that out of balance with another brain chemical, dopamine. Wellbutrin can help get the dopamine back in balance with your newly-boosted level of seratonin.

    It can be tricky to get just the right balance by discovering the right dosage of Wellbutrin, and seasonal changes initially required me to vary my dosage at different times of the year, but eventually it worked for me (I got tired of trying to get the seasonal dosage right so now I just take the high dosage all of the time with no issues).

    The result for me of achieving this seratonin/dopamine balance was feeling more vigorous, energized, and interested in life. All while continuing to keep my generalized anxiety in check.

    Ask your doctor about this approach to your medications.

    Best of luck to you!

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand